Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Tucson, AZ

August 4, 2009Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2009, 4:44 PM MST for Graham County, Greenlee County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 4:44 PM MST (23:44 UTC)
Expired
Aug 4, 2009, 5:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:26 PM MSTTSTM WND GST 494 Wnw Safford, AZGUST WAS AT OBSERVERS HOME. ROUTE 191 COMING INTO THE CITY OF SAFFORD HAD BLOWING DUST REDUCING VISIBILITY TO LESS THAN 50 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042344
SVRTWC
AZC009-011-050030-
/O.NEW.KTWC.SV.W.0038.090804T2344Z-090805T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF
  SAFFORD...AND MOVING SOUTHWEST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAFFORD...PIMA AND JUNCTION OF HIGHWAYS 70 AND 191.

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916
TIME...MOT...LOC 2342Z 061DEG 31KT 3289 10949

$$
2 follow-up statements
000 
WWUS55 KTWC 050002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST TUE AUG 4 2009

AZC009-011-050030-
/O.CON.KTWC.SV.W.0038.000000T0000Z-090805T0030Z/
GRAHAM AZ-GREENLEE AZ-
502 PM MST TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...

AT 458 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR NEAR 
SAFFORD...MOVING SOUTHWEST AT 35 MPH. 

AN AUTOMATED SURFACE OBSERVING SITE REPORTED WIND GUSTS TO 53 MPH 
WITH A VISIBILITY NEAR 1 MILE IN BLOWING DUST. BLOWING DUST REDUCING 
VISIBILITIES TO BELOW A QUARTER MILE IS LIKELY WITH THIS STORM. 

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916
TIME...MOT...LOC 2358Z 061DEG 31KT 3280 10968

$$
000 
WWUS55 KTWC 050032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST TUE AUG 4 2009

AZC009-011-050040-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-090805T0030Z/
GRAHAM AZ-GREENLEE AZ-
532 PM MST TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE AND EAST
CENTRAL GRAHAM COUNTIES HAS EXPIRED...

ALTHOUGH THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
SIGNIFICANTLY WEAKENED...IT HAS PRODUCED A DUST STORM WHICH IS 
CURRENTLY PUSHING ACROSS SOUTHWEST GRAHAM COUNTY. A TRAINED WEATHER 
SPOTTER ALONG HIGHWAY 191 SOUTH OF SAFFORD REPORTED VISIBILITIES OF 
10 FEET IN BLOWING DUST. A DUST STORM WARNING IS IN EFFECT FOR 
SOUTHWEST GRAHAM AND NORTHERN COCHISE COUNTIES UNTIL 7 PM MST.  

LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916
TIME...MOT...LOC 0002Z 061DEG 31KT 3278 10971

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST TUE AUG 4 2009

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER NEW
MEXICO THROUGH AT LEAST THURSDAY AFTERNOON...ALLOWING FOR FAVORABLE
MONSOONAL FLOW ACROSS THE REGION. THE SOUTHEASTERLY FLOW ALOFT WILL
ADVECT MOISTURE FROM NORTHERN SONORA INTO SOUTHEAST ARIZONA DURING
THIS TIME FRAME...ALONG WITH WELL ABOVE NORMAL TEMPERATURES. AN
UNSEASONABLY STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE INLAND EARLY THURSDAY AS THE HIGH PRESSURE SYSTEM MOVES
EAST. THIS WILL USHER IN NEAR NORMAL TEMPERATURES AND DRIER AIR FOR
THE WEEKEND.

&&

.DISCUSSION...THUNDERSTORMS BEGINNING TO FIRE OVER HIGHER TERRAIN OF
THE EASTERN CWA. MOISTURE HOLDING A BIT BETTER THAN I WOULD HAVE
THOUGHT...WITH DEWPOINTS STILL IN THE LOWER 50S MOST AREAS. THIS IS
DUE TO MOISTURE ADVECTING FROM THE WESTERN DESERTS DUE TO MORNING
GULF SURGE. STILL...EXPECT DEWPOINTS TO DROP INTO THE MID 40S BY
LATE AFTERNOON. CONVECTION ALSO SHOWING ORGANIZATION OVER THE RIM
WITH POTENTIAL RIM OUTFLOW SPREADING SOUTHWEST THIS AFTERNOON. WILL
HAVE TO WATCH HOW RIM OUTFLOW INTERACTS WITH STORMS FIRING OVER
HIGHER TERRAIN AREAS OF GRAHAM AND COCHISE COUNTIES.

UNSEASONABLY STRONG UPPER LOW IS SEVERAL HUNDRED MILES WEST OF SAN
FRANSISCO. UPPER HIGH CONTINUES ITS SLOW MIGRATION NORTHEASTWARD AND
IS CURRENTLY OVER WESTERN NEW MEXICO BETWEEN GRANTS AND RESERVE. THE
HIGH IS PROGGED TO SHIFT EAST ON WEDNESDAY TO A POSITION OVER
EASTERN NEW MEXICO...AS INVERTED TROUGH CURRENTLY OVER EASTERN
CHIHUAHUA MOVES NORTHWEST INTO NORTHERN SONORA.

A RATHER COMPLICATED CONVECTIVE FORECAST TODAY. STRONG CONVECTION
OVERNIGHT IN SONORA HAS PUSHED MOISTURE NORTHWARD INTO SOUTHEAST
ARIZONA WITH DEWPOINTS UP 5-10 DEGREES VERSUS YESTERDAY AT THIS
TIME. A SURGE OF MOISTURE HAS ALSO MOVED UP THE GULF OF CALIFORNIA
AS NOTED ON YUMA OBS AND WIND PROFILE DATA...HOWEVER THIS SURGE IS
RATHER SHALLOW...ONLY UP TO 3000-4000 FT MSL. THE 12Z TUS SOUNDING
OFFERS SOME GOOD THINGS AND BAD THINGS FOR AFTERNOON CONVECTION.
FIRST THE GOOD...MOISTURE INCREASE SHOWS PWAT VALUES NOW AROUND 1.40
INCHES...AS SUPPORTED BY GOES PWAT DATA...WITH SIGNIFICANT
MOISTENING BETWEEN 12000-22000 FT. THE FLOW IS AS GOOD AS WE HAVE
SEEN IN SEVERAL WEEKS WITH ABOUT 20 KTS BETWEEN 600-450 MB. THE
SHEAR IS ALSO VERY GOOD WITH NORTHWEST FLOW UP TO 700 MB...EAST FROM
700-400 MB AND WEST ABOVE 300 MB WITH GOOD SPEEDS. NOW THE BAD AN
UGLY INVERSION HAS DEVELOPED AROUND 450 MB AND WILL BE HARD TO
OVERCOME. WHILE MOISTURE HAS INCREASED AT THE SURFACE AND AT
MID-LEVELS IT IS STILL ON THE DRY SIDE BETWEEN 800-700 MB AND THIS
LAYER WILL LIKELY MIX OUR SURFACE DEWPOINT INTO THE MID 40S AGAIN.
THIS LEAVES VERY LITTLE CAPE FOR THE VALLEYS TO WORK WITH AND THE
GULF SURGE IS PROBABLY TOO SHALLOW TO MAINTAIN LOW-LEVEL MOISTURE.
EXPECT AN OVERALL INCREASE IN CONVECTION TODAY WITH BETTER
ORGANIZATION...HOWEVER ACTIVITY WILL STRUGGLE OVER VALLEY LOCATIONS
WITH MAIN THREAT STRONG OUTFLOW WINDS AND DUST STORM POSSIBILITIES.
THE BEST ACTIVITY WILL LIKELY BE OVER SANTA CRUZ COUNTY...WHERE I
ANTICIPATE THE INVERSION TO BE WEAKER AND OVER GREENLEE
COUNTY...WHERE RIM OUTFLOW MAY ORGANIZE.

MUCH BETTER CONVECTIVE SET UP ON WEDNESDAY AS INVERTED TROUGH PUSHES
INTO NORTHERN SONORA. THIS SHOULD HELP WEAKEN INVERSION AND MOISTURE
SHOULD CONTINUE INCREASING AS FLOW/SHEAR PROFILE REMAINS FAVORABLE.
WILL UP POPS ON WEDNESDAY TO STANDARD MONSOON CLIMO POPS. MADE A
MORNING UPDATE TO INCREASE DEWPOINTS WITH GULF SURGE AND UPPED POPS
TO SCATTERED CATEGORY OVER ALL OF SANTA CRUZ COUNTY.

UPPER LOW WILL PUSH ACROSS THE GREAT BASIN OVER THE WEEKEND. THIS
WILL BRING A HOSTILE SOUTHWESTERLY MONSOON FLOW PATTERN BACK TO THE
AREA...WITH MOISTURE LEVELS FALLING ASTONISHINGLY LOW. THE GFS PROGS
PWAT VALUES BELOW 0.50...AN APRIL PATTERN IN EARLY AUGUST. WILL KEEP
STORMS CONFINED TO THE FAR SOUTHEAST OVER THE WEEKEND AND THIS IS
PROBABLY OPTIMISTIC.

&&

.AVIATION...ISOLATED-SCATTERED TSRA/SHRA WILL OCCUR DURING
THE 18Z-05Z PERIOD. CLOUD BASES GENERALLY 9-12K FT AGL THOUGH
CEILINGS AROUND 3-5K FT AGL NEAR TSRA/SHRA. SURFACE WINDS WLY/NWLY
5-15 KTS DURING THE 18Z-05Z PERIOD. GUSTY/ERRATIC SURFACE WINDS
VICINITY TSRA. WINDS BECOMING SOUTHEAST LESS THAN 10 KTS AFTER 05Z.
SCT-BKN SKIES 10-15K AFTER 05Z. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...WHILE CONDITIONS REMAIN DRIER THAN WHAT IS TYPICALLY
EXPECTED THIS TIME OF YEAR...RH VALUES OVER MUCH OF SOUTHEAST
ARIZONA WILL STAY OVER RED FLAG THRESHOLDS. PORTIONS OF GRAHAM...
SOUTHEASTERN PINAL AND NORTHERN PIMA COUNTY WILL SEE AFTERNOON MIN
RH VALUES LESS THAN 15 PERCENT. WINDS WILL NOT BE AN ISSUE FOR MUCH
OF THE REMAINDER OF THE WEEK. HOWEVER...A TROF OFF THE PACIFIC COAST
WILL TIGHTEN GRADIENTS OVER SE AZ FOR THURSDAY INTO FRIDAY. THIS
TROF WILL HAVE MINIMAL IMPACT ON RH VALUES...BUT WILL INCREASE
WINDS SOMEWHAT. TO WHAT DEGREE REMAINS A QUESTION UNTIL THIS FEATURE
ENTERS INTO THE REALM OF THE NEAR TERM MODELS. ONCE THIS TROF PASSES
FOR THE START OF NEXT WEEK...MOISTURE IS TRENDED TO INCREASE ONCE
MORE...BUT AS TO HOW THAT PERTAINS TO REEMERGENCE OF DAILY AFTERNOON
AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...AGAIN...IS BETTER
LEFT UNANSWERED FOR NOW...ALLOWING FOR MODEL DATA TO CRYSTALLIZE
AROUND A SOLUTION.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 12:06 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1206 PM MST TUE AUG 4 2009

AZZ019-029>035-051915-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1206 PM MST TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH PRESSURE CENTERED OVER WEST CENTRAL NEW MEXICO THIS MORNING
HAS RESULTED IN AN EASTERLY FLOW INTO SOUTHEAST ARIZONA. A MOIST
OUTFLOW FROM CONVECTION IN SONORA MEXICO LAST EVENING PUSHED INTO
THE AREA FROM THE SOUTH OVERNIGHT. ALTHOUGH THIS HAS MOISTENED UP
THE LOWER LEVELS...THIS MOISTURE IS RATHER SHALLOW. IT WILL BE
ENOUGH MOISTURE HOWEVER TO ALLOW ISOLATED THUNDERSTORM ACTIVITY TO
DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY HIGHER TERRAIN
SOUTHEAST OF TUCSON. ALTHOUGH AN INCREASING MID LEVEL EASTERLY
FLOW THIS AFTERNOON SHOULD ALLOW FOR A FEW THUNDERSTORMS TO
ORGANIZE INTO CLUSTERS...MOST THUNDERSTORMS WILL BE PULSE-TYPE IN
NATURE. GIVEN THE FAIRLY DRY AIRMASS...THE MAIN THREAT FROM THESE
STORMS TODAY WILL BE DAMAGING THUNDERSTORM WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE ALOFT WILL REMAIN CENTERED IN NEW MEXICO THROUGH
THURSDAY...MAINTAINING SOUTHERLY FLOW OVER SOUTHEAST ARIZONA. THIS
FLOW WILL HELP IMPORT ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING HOURS. AS A
TROUGH OF LOW PRESSURE PUSHES THROUGH THE GREAT BASIN THURSDAY AND
FRIDAY...MOISTURE WILL SHIFT EASTWARD FOR A DECREASING CHANCE OF
THUNDERSTORMS AND A FEW DEGREES OF COOLING BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.